Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 23, NWS Elko, NV

October 18, 2017Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at Oct 18, 2017, 2:57 PM PDT for Humboldt County, Nevada. It took effect at Oct 19, 2017, 4:00 PM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 2:57 PM PDT (21:57 UTC)
In effect from
Oct 19, 2017, 4:00 PM PDT
Expired
Oct 20, 2017, 9:00 AM PDT
In force
17 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3547 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS75 KLKN 182157
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
257 PM PDT Wed Oct 18 2017

NVZ030-191600-
/O.NEW.KLKN.WI.Y.0023.171019T2300Z-171020T0900Z/
Humboldt County-
257 PM PDT Wed Oct 18 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 2 AM PDT
FRIDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 4 PM Thursday to 2 AM PDT Friday. 

* WINDS...Southwest 20 to 30 mph with gusts to 50 mph. Highest
  winds will occur in western Humboldt county as well as higher 
  elevations and passes.

* TIMING...Strongest winds will occur in the late afternoon into
  the evening hours.

* IMPACTS...Motorists should exercise caution while driving in the
  wind advisory area. Be alert to sudden gusts of wind which may
  cause you to lose control of your vehicle. Extra attention
  should be given to cross winds when driving on north to south
  oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
4 follow-up statements
713 
WWUS75 KLKN 192128
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
228 PM PDT Thu Oct 19 2017

NVZ034-201530-
/O.NEW.KLKN.HW.W.0001.171020T1800Z-171021T0600Z/
Ruby Mountains/East Humboldt Range-
228 PM PDT Thu Oct 19 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect from 11 AM to 11 PM PDT Friday. 

* WINDS...West to northwest sustained winds of 35-45 mph, gusting
  to 65 mph. Locally higher gusts are possible around Secret Pass
  and the immediate eastern slopes of the mountain range. 

* TIMING...The strongest winds will occur along and behind the 
  cold front Friday morning and persist through the afternoon. 
  Winds will subside around sunset. 

* IMPACTS...Minor tree damage may occur in the Ruby Mountains and
  areas immediately adjacent to the eastern slopes. Dangerous and
  sudden cross winds are possible along portions of Secret Pass 
  and Harrison pass road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ039-040-201530-
/O.NEW.KLKN.WI.Y.0024.171020T1800Z-171021T0600Z/
South Central Elko County-Northwestern Nye County-
228 PM PDT Thu Oct 19 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM to 11 PM PDT Friday. 

* WINDS...Sustained 20-30 mph, gusting to 50 mph. Locally higher
  gusts may occur along the eastern slopes of mountain ranges.
  Locations like West Wendover, Alternate 93, Pilot Valley, Ruby
  Valley, and Clover Valley may see locally higher gusts over 50
  mph.
 
* TIMING...The strongest winds will occur along and behind the 
  cold front Friday morning and persist through the afternoon. 
  Winds will subside around sunset. 

* IMPACTS...Hazardous and sudden cross winds are possible along 
  portions of Ruby Valley Road, Interstate 80, US 93, and 
  Alternate US Highway 93. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ030-201200-
/O.EXT.KLKN.WI.Y.0023.171019T2300Z-171020T1200Z/
Humboldt County-
228 PM PDT Thu Oct 19 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WINDS...Southwest 20 to 30 mph with gusts to 55 mph. Very
  localized wind gusts around 60 mph are possible across western
  Humboldt county as well as higher summits and passes.
 
* TIMING...Gusty winds will continue into the evening, but the
  strongest winds will occur just ahead, along, and behind the
  cold front early Friday morning.  

* IMPACTS...Motorists should exercise caution while driving in
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JRM
969 
WWUS75 KLKN 192312
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
412 PM PDT Thu Oct 19 2017

NVZ034-201715-
/O.EXT.KLKN.HW.W.0001.171020T1200Z-171021T0600Z/
Ruby Mountains/East Humboldt Range-
412 PM PDT Thu Oct 19 2017

...HIGH WIND WARNING NOW IN EFFECT FROM 5 AM TO 11 PM PDT
FRIDAY...

* WINDS...West to northwest sustained winds of 35-45 mph, 
  gusting to 65 mph. Locally higher gusts are possible around 
  Secret Pass and the immediate eastern slopes of the mountain 
  range. 

* TIMING...The strongest winds will occur along and behind the 
  cold front Friday morning and persist through the afternoon. 
  Winds will subside around sunset.

* IMPACTS...Minor tree damage may occur in the Ruby Mountains and
  areas immediately adjacent to the eastern slopes. Dangerous and
  sudden cross winds are possible along portions of Secret Pass 
  and Harrison pass road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ033-201715-
/O.EXB.KLKN.WI.Y.0024.171020T1600Z-171021T0600Z/
Southeastern Elko County-
412 PM PDT Thu Oct 19 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 11 PM PDT FRIDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 9 AM to 11 PM PDT Friday. 

* WINDS...Sustained 20-30 mph, gusting to 50 mph. Locally higher
  gusts may occur along the eastern slopes of mountain ranges. 

* TIMING...The strongest winds will occur along and behind the 
  cold front Friday morning and persist through the afternoon. 
  Winds will subside around sunset.

* IMPACTS...Hazardous and sudden cross winds are possible along
  portions of Interstate 80 and Alternate US Highway 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ039-040-201715-
/O.EXT.KLKN.WI.Y.0024.171020T1600Z-171021T0600Z/
South Central Elko County-Northwestern Nye County-
412 PM PDT Thu Oct 19 2017

...WIND ADVISORY NOW IN EFFECT FROM 9 AM TO 11 PM PDT FRIDAY...

* WINDS...Sustained 20-30 mph, gusting to 50 mph. Locally higher
  gusts may occur along the eastern slopes of mountain ranges.
  Locations like, Alternate 93, Pilot Valley, Ruby Valley, and 
  Clover Valley may see locally higher gusts over 50 mph. 

* TIMING...The strongest winds will occur along and behind the 
  cold front Friday morning and persist through the afternoon. 
  Winds will subside around sunset.

* IMPACTS...Hazardous and sudden cross winds are possible along 
  portions of Ruby Valley Road, Interstate 80, US 93, and 
  Alternate US Highway 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ030-201200-
/O.CON.KLKN.WI.Y.0023.000000T0000Z-171020T1200Z/
Humboldt County-
412 PM PDT Thu Oct 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WINDS...Southwest 20 to 30 mph with gusts to 55 mph. Very 
  localized wind gusts around 60 mph are possible across western 
  Humboldt county as well as higher summits and passes. 

* TIMING...Gusty winds will continue into the evening, but the 
  strongest winds will occur just ahead, along, and behind the 
  cold front early Friday morning.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
338 
WWUS75 KLKN 200946
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
246 AM PDT Fri Oct 20 2017

NVZ034-210400-
/O.CON.KLKN.HW.W.0001.171020T1200Z-171021T0600Z/
Ruby Mountains/East Humboldt Range-
246 AM PDT Fri Oct 20 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WINDS...West to northwest sustained winds of 35-45 mph, 
  gusting to 65 mph. Locally higher gusts are possible around 
  Secret Pass and the immediate eastern slopes of the mountain 
  range. 

* TIMING...The strongest winds will occur along and behind the
  cold front this morning and persist through the afternoon. 
  Winds will subside around sunset.

* IMPACTS...Minor tree damage may occur in the Ruby Mountains 
  and areas immediately adjacent to the eastern slopes. 
  Dangerous and sudden cross winds are possible along portions 
  of Secret Pass and Harrison pass road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ030-201600-
/O.EXT.KLKN.WI.Y.0023.000000T0000Z-171020T1600Z/
Humboldt County-
246 AM PDT Fri Oct 20 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WINDS...Southwest 20 to 30 mph with gusts to 55 mph. Very 
  localized wind gusts around 60 mph are possible across western 
  Humboldt county as well as higher summits and passes. 

* TIMING...Gusty winds will continue into the evening, but the
  strongest winds will occur just ahead, along, and behind the
  cold front this morning.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ033-039-040-210400-
/O.CON.KLKN.WI.Y.0024.171020T1600Z-171021T0600Z/
Southeastern Elko County-South Central Elko County-
Northwestern Nye County-
246 AM PDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WINDS...Sustained 20-30 mph, gusting to 50 mph. Locally higher 
  gusts may occur along the eastern slopes of mountain ranges. 
  Locations like, Alternate 93, Pilot Valley, Ruby Valley, and 
  Clover Valley may see locally higher gusts over 50 mph. 

* TIMING...The strongest winds will occur along and behind the
  cold front this morning and persist through the afternoon. 
  Winds will subside around sunset.

* IMPACTS...Hazardous and sudden cross winds are possible along 
  portions of Ruby Valley Road, Interstate 80, US 93, and 
  Alternate US Highway 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
471 
WWUS75 KLKN 201549
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
849 AM PDT Fri Oct 20 2017

NVZ030-201700-
/O.EXP.KLKN.WI.Y.0023.000000T0000Z-171020T1600Z/
Humboldt County-
849 AM PDT Fri Oct 20 2017

...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Widespread strong winds have subsided across Humboldt County. The
exception is Paradise Valley, where localized gusts over 40 mph 
may continue through the afternoon.

$$

NVZ034-210600-
/O.CON.KLKN.HW.W.0001.000000T0000Z-171021T0600Z/
Ruby Mountains/East Humboldt Range-
849 AM PDT Fri Oct 20 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WINDS...West to northwest sustained winds of 35-45 mph, 
  gusting to 65 mph. Locally higher gusts are possible around 
  Secret Pass and the immediate eastern slopes of the mountain 
  range. 

* TIMING...The strongest winds will occur along and behind the 
  cold front this morning and persist through the afternoon. 
  Winds will subside around sunset.

* IMPACTS...Minor tree damage may occur in the Ruby Mountains 
  and areas immediately adjacent to the eastern slopes. 
  Dangerous and sudden cross winds are possible along portions 
  of Secret Pass and Harrison pass road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ033-039-040-210600-
/O.CON.KLKN.WI.Y.0024.171020T1600Z-171021T0600Z/
Southeastern Elko County-South Central Elko County-
Northwestern Nye County-
849 AM PDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...Sustained 25-35 mph, gusting to 55 mph. Locally higher
  gusts may occur along the eastern slopes of mountain ranges.
  Locations like, Alternate 93, Pilot Valley, Ruby Valley, and
  Clover Valley may see locally higher gusts over 55 mph. 

* TIMING...The strongest winds will occur along and behind the 
  cold front this morning and persist through the afternoon. 
  Winds will subside around sunset.

* IMPACTS...Hazardous and sudden cross winds are possible along 
  portions of Ruby Valley Road, Interstate 80, US 93, and 
  Alternate US Highway 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

94

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 18, 2:01 AM PDT, 12 hours 56 minutes earlier.

Area forecast discussion, Oct 18, 2:01 AM PDT, 12 hours 56 minutes before
Area Forecast Discussion
National Weather Service Elko NV
201 AM PDT Wed Oct 18 2017

.SYNOPSIS...Dry and warm conditions will hold for a couple more
days. Then another quick-hitting storm will bring some rain and
snow showers to the Great Basin. High pressure will bring
improving conditions for the weekend.

&&

.SHORT TERM...Today through Friday. Clear skies are prevalent
across much of the LKN CWFA this morning. However there are clouds
streaming into central Nevada south of highway 50. Clouds are
hugging the center of ridge circulation and emanating from the
Pacific. There was some lightning associated with this influx of
moisture along a modeled deformation zone off the coast near
Santa Barbara. Dry conditions will continue through Thursday,
then a fast-moving cold front will bring a mix of valley rain and
snow, along with several inches of snow above 6000 feet Friday.
The models have been persistent with the timing of this system and
the amount of QPF has increased.

Today through Thursday. Dry conditions will continue. Low
pressure will be dropping south from the Aleutian Islands and
nearing the California coast. Precipitation banding will begin
along the northern California and Oregon coastal areas. Winds will
be increasing over Humboldt County and could touch advisory level
towards the western part of the county. A strengthening southwest
flow will allow high temperatures to reach their potential. High
temperatures will be in the 70s. Low temperatures will be in the
30s.

Thursday night through Friday. Low pressure will pass through the
Silver State. The models are still showing this system to be a
quick hitter however there is now more of southerly extent of the
precipitation trajectory, snow levels are modeled lower, and
model QPF indicates up to 4 inches of snow possible at the 6000
feet level, essentially the valley floors of where the QPF is
focused...northern Elko County. At this juncture, precipitation
chances will be highest north of Interstate 80 with an emphasis on
northern Elko County however precipitation is expected to reach
as far south as highway 50. Snow levels will drop to near 6000
feet across northern Nevada. Interstate 80 through the Pequops
could be a concern on Friday. Even though the daytime passage of
the front will reduce the impact on the roadway. High temperatures
will range from the 40s across Elko County to the 50s across
Humboldt County, and the 60s south of highway 50. Low temperatures
will be in the 30s.

.LONG TERM...Friday night through Tuesday. Mainly dry conditions
will prevail for the long term period.

Friday evening. The trough axis will quickly move east of the
state and most of the precipitation will end abruptly as cooler
air pours in. There could be some lingering showers across eastern
Nevada.

Midnight Friday through Saturday night. As the Pacific ridge tries
to reconstruct, there is a surge of Pacific moisture crossing
Oregon and northern Nevada, modeled to dirty the ridge crest and
possible instigating some shower activity near the Oregon and
Idaho borders with Nevada. High temperatures will generally be in
the 50s. Low temperatures will be in the 20s and 30s.

Sunday through Tuesday. Dry conditions return with a warming
trend. Pacific high pressure will expand rapidly over the Great
Basin. High temperatures will rise through the 60s to near 70
degrees once again. Low temperatures will be in the 30s.

&&

.AVIATION...VFR conditions expected through Wednesday night.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

92/92/92
Hazardous weather outlook, Oct 18, 2:01 AM PDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
201 AM PDT Wed Oct 18 2017

NVZ030-031-033-034-036-038-039-190915-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southwestern Elko County-South Central Elko County-
201 AM PDT Wed Oct 18 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada and northwest Nevada.

.DAY ONE...Today and tonight.

No significant weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A low pressure system will bring gusty winds, rain, and snow to
northern Nevada Thursday through Friday. Winds will become gusty
late Thursday and continue through Thursday evening as the system
approaches and winds will be strongest across Humboldt County.
Then as the system continues to develop and move through northern
Nevada on Friday, rain will develop and snow levels will drop to
around 6000 feet. The main impact will be to northern Elko County
and the passes along Interstate 80 in Elko County such as Pequop
Summit and Silver Zone Pass.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.